Arkansas, 2013

Damaging Wind in Arkansas, June 28, 2013

June 28, 2013 · NWS JAN · 1 event in 1 county or zone

On the 28th an upper disturbance came across the region in northwest flow around a strong ridge of high pressure causing a severe storm to cross the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

On the 28th an upper disturbance came across the region in northwest flow around a strong ridge of high pressure causing a severe storm to cross the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 28, 3:58 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 28, 3:58 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT FRI JUN 28 2013

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING THEN NEAR/BELOW
NORMAL TEMPERATURES EXPECTED THIS WEEKEND INTO EARLY NEXT WEEK...

.UPDATE...THE SRN TIER OF SEVERE THUNDERSTORM WATCH NO. 385 HAS BEEN
CANCELLED. THE REGION OF BETTER LOW LEVEL CONVERGENCE ASSOCIATED
WITH CONVECTION OVER ALABAMA IS SHIFTING SOUTH OF THE WATCH AREA.
NRN PORTIONS OF THE WATCH WILL CONTINUE AS THEY ARE IN CLOSER
PROXIMITY TO STORMS THAT ARE PERSISTING ALONG THE REGION OF FORCING
ASSOCIATED WITH THE APPROACHING SURFACE BOUNDARY.
&&

.SHORT TERM...
FRIDAY EVENING THROUGH MONDAY MORNING...SOME THUNDERSTORM ACTIVITY
IS DEVELOPING THIS AFTERNOON ALONG THE REMNANT OUTFLOW BOUNDARY FROM
STORMS EARLIER THIS MORNING IN NORTHERN MS AND ALSO ON THE
CONVERGENCE AXIS OF THE OUTFLOW BOUNDARY/COLD FRONT IN CENTRAL AR.
THIS COLD FRONT WILL BE THE FOCUS OF MOST THUNDERSTORM ACTIVITY THIS
AFTERNOON TO EVENING AS INCREASING LIFT AND UNSTABLE CONDITIONS AND
FLOW ALOFT WILL SUPPORT STRONG TO SEVERE STORMS TONIGHT. OVERALL
POPS FOR TONIGHT STAYED CLOSE TO MAV GUIDANCE BUT HAD TO INCREASE
POPS SLIGHTLY UP IN THE NW DUE TO APPROACHING LIFT FROM UPPER
DISTURBANCE/COLD FRONT MOVING INTO THE REGION. HI-RES GUIDANCE DOES
INDICATE MORE ROBUST DEVELOPMENT POSSIBLE ALONG THE COLD FRONT
TONIGHT AS CAPPING ERODES TONIGHT. GUIDANCE SEEMED IN GOOD AGREEMENT
OVERNIGHT FOR LOWS AND WENT CLOSE TO MAV. ALSO INCREASING SUBSIDENCE
BEHIND THE FRONT WILL BEGIN TO CLEAR CLOUDS FROM NW/SE TONIGHT AFTER
00Z SATURDAY AND SHOULD BE CLEAR OF MOST OF THE AREA BY AROUND 12Z
SATURDAY. HOWEVER..THE COLD FRONT WILL BEGIN TO SLOW AND SOME CLOUD
COVER/SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG/SE OF A LINE
FROM MCCOMB TO MERIDIAN.

DEEP UPPER TROUGHING OVER THE UPPER MS VALLEY/GREAT LAKES REGION AND
~100KT H3 JET WILL GRADUALLY PROPAGATE SOUTHWARD..AIDING IN DEEPENING
THE UPPER TROUGH AND LEADING TO HEIGHT FALLS OVER THE ARKLAMISS
REGION OVER THE NEXT FEW DAYS. H5 UPPER WAVE WILL INCREASE ISENTROPIC
LIFT AND LEAD TO SOME CLOUDS ALONG THE HIGHWAY 82 CORRIDOR ON
SATURDAY AFTERNOON. TEMPERATURES WILL BE CLOSE TO MAV IN THE LOW/MID
90S ON SATURDAY WITH COOLER TEMPERATURES ALONG AREAS IN THE NORTH.
THIS WAVE WILL ALSO HELP CLEAR THE COLD FRONT OUT OF THE REGION BY
SUNDAY MORNING. GUIDANCE SEEMS IN GOOD AGREEMENT THE FRONT BEGINS TO
MOVE OUT OF THE REGION BY 00Z SUNDAY. TEMPERATURES WILL BE SLIGHTLY
COOLER SUNDAY AND MONDAY MORNINGS IN THE MID/UPPER 60S WHICH IS NEAR
A BLEND OF MAV/MET GUIDANCE. INCREASING TROUGHING AND ISENTROPIC
LIFT FROM UPPER WAVES IN THE NORTHERLY FLOW ALOFT WILL INCREASE
CLOUD COVER IN THE HIGHWAY 82 CORRIDOR ON SUNDAY. ANOMALOUSLY LOW
HEIGHTS/DECREASING TEMPERATURES ALOFT WILL LEAD TO BELOW NORMAL
TEMPERATURES IN THE MID 80S IN THE NORTH TO LOW 90S IN THE SOUTH.
INCREASING LIFT WILL LEAD TO SOME SHOWERS/THUNDERSTORMS IN THE NORTH
ON SUNDAY AFTERNOON TO EVENING. INCREASING MOISTURE AND VERTICAL
TOTALS APPROACHING 24-25 DEG C WILL SUPPORT SOME THUNDERSTORM
ACTIVITY IN THE N/NE SUNDAY AFTERNOON. THIS ACTIVITY SHOULD WEAKEN
BEFORE 00Z MONDAY. THIS ACTIVITY SHOULD BE MOSTLY LIGHT
SHOWERS/RAINFALL AT MOST. REST OF THE FORECAST IS ON TRACK AND
PREVIOUS LONG TERM DISCUSSION IS ATTACHED.
/DC/

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...SLIGHTLY TO DECENTLY BELOW
NORMAL TEMPERATURES EXPECTED WITH AT LEAST SLIGHTLY ABOVE NORMAL
CHANCES FOR RAIN/STORMS THROUGH THE LONG TERM PERIOD.

GOOD MODEL AGREEMENT CONTINUES TO INDICATE AN ANOMALOUSLY DEEP
TROUGH ACROSS THE ERN CONUS WILL DEVELOP DUE TO STRONG BLOCKING INTO
THE MID-ATLANTIC LATITUDES TOWARDS THE ERN CANADIAN MARITIME. CIPS
ANALOGS CONTINUE TO SHOW -2 TO -2.5 STANDARD DEVIATION (STD) BELOW
NORMAL H5 HEIGHTS IN CONJUNCTION WITH -2 STD BELOW NORMAL H85 TEMPS
BEGINNING SUNDAY AND PERSISTING TO A VARYING DEGREE THROUGH
WEDNESDAY AS THE TROUGH SLOWLY RETROGRADES WEST. THIS SET-UP WILL
CERTAINLY FAVOR BELOW NORMAL TEMPERATURES BY 3-7F DEGREES SUN-WED
TIME-FRAME WITH PERIODS OF SHOWERS AND STORMS ASSOCIATED WITH THIS
FEATURE.

PRECIPITATION WILL BE TRICKY THROUGH THE FIRST HALF AS FAR AS EXACT
TIMING WITH LOW-LVLS INITIALLY BEING LIMITED IN MOISTURE WITH PWATS
AOB 1" SUNDAY AND SLOWLY CREEP UP TO 1.3" INTO WEDNESDAY UNDER
CONTINUED NW FLOW. ALSO, THE POSITIONING THE TROUGH AXIS MAY BE A
TOUCH TOO FAR WEST SUNDAY INTO PORTIONS OF MONDAY TO REALIZE FULL
DYNAMIC LIFT WHICH WILL LIKELY BE FARTHER NE OF THE REGION. YET,
TUESDAY AND ESPECIALLY IN TO WEDNESDAY THE TROUGH AXIS SHOULD
RETROGRADE WEST, PLACING REGION IN MORE FAVORABLE SW FLOW AND
ENTRANCE REGION OF H25 JET WITH BETTER LIFT VIA Q-VECTOR CONVERGENCE
SIGNALS. RAISED POPS ABOUT 10% OR SO IN LINE WITH THIS THINKING.

THE ANOMALOUS TROUGH WILL BACK AWAY FROM THE REGION TO THE WEST
THURSDAY INTO FRIDAY, ALLOWING FOR INCREASING H7-5 HEIGHTS BACK
ACROSS THE REGION FROM THE EAST. AS THIS OCCURS AND WITH SFC HIGH
PRESSURE OVER THE CAROLINAS, DEEP GULF MOISTURE LOOKS TO INFILTRATE
BACK INTO THE REGION WITH PWATS UP OVER 2", SETTING THE STAGE FOR
DECENT SHOWER/STORM COVERAGE LATE INTO NEXT WEEK. /ALLEN/

&&

.AVIATION...VFR CONDITIONS CONTINUE THIS AFTERNOON. ADDITIONAL
SHRA/TSRA DEVELOPING THIS AFTERNOON ACROSS THE AREA AS AFTERNOON
HEATING INTERACTS WITH RESIDUAL BOUNDARIES ACROSS THE AREA. THIS
WILL BRING LOCAL MVFR TO IFR CONDITIONS. A STORM AFFECTING A
SPECIFIC TAF SITE IS LOW CONFIDENCE BUT HAVE INCLUDED VCTS IN TAFS
AND AMENDMENTS NEEDED AS CONVECTION DEVELOPS. A COLD FRONT WILL
MOVE INTO THE NW DELTA BY 09Z SAT AND AROUND HBG BY 21Z SAT. OUTSIDE
OF TSTM ACTIVITY...VFR CONDITIONS WILL PREVAIL THROUGH SATURDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  92  65  89 /  30  14   9  12
MERIDIAN      70  93  65  89 /  38  21  10  15
VICKSBURG     69  91  63  89 /  27   6   8  10
HATTIESBURG   74  95  67  91 /  40  41  12   9
NATCHEZ       72  90  65  89 /  28  16   6   5
GREENVILLE    70  91  67  84 /  19   6   9  17
GREENWOOD     69  90  66  85 /  19   5  10  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/ALLEN/28/03
Hazardous weather outlook, Jun 28, 1:58 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT FRI JUN 28 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
292000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
258 PM CDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING. THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS UP TO 60
MPH AS WELL AS HAIL UP TO THE SIZE OF QUARTERS. MANY STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jun 28, 1:49 PM CST, 2 hours 31 minutes before
MSZ058-282020-
CLARKE MS-
249 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT FRI JUN 28 2013

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO
NICKEL SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM THE CLARKE
COUNTY...JASPER COUNTY BORDER TO 4 MILES NORTHEAST OF QUITMAN...TO
SYKES AT 248 PM CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CLARKE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3200 8845 3190 8848 3205 8892 3222 8891
      3222 8889 3217 8843
TIME...MOT...LOC 1948Z 297DEG 15KT 3209 8869

JC
Special weather statement, Jun 28, 1:51 PM CST, 2 hours 29 minutes before
MSZ058-282020-
CLARKE MS-
251 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT FRI JUN 28 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES SOUTHEAST OF
SYKES TO 4 MILES WEST OF QUITMAN AT 251 PM CDT...MOVING SOUTHEAST AT
20 MPH.

VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN CLARKE COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3189 8847 3185 8865 3208 8892 3213 8891
      3212 8852 3206 8845
TIME...MOT...LOC 1951Z 307DEG 19KT 3204 8856 3205 8879

BK
Special weather statement, Jun 28, 3:05 PM CST, 1 hour 15 minutes before
MSZ026-282135-
GRENADA MS-
405 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
405 PM CDT FRI JUN 28 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL
AND 40 MPH WINDS WAS LOCATED 7 MILES NORTH OF GORE SPRINGS AT 405 PM
CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3386 8950 3373 8950 3368 8951 3368 8957
      3385 8974 3387 8972 3388 8971 3387 8951
TIME...MOT...LOC 2105Z 316DEG 24KT 3384 8958

19
Special weather statement, Jun 28, 3:10 PM CST, 1 hour 10 minutes before
MSZ026-282140-
GRENADA MS-
410 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CDT FRI JUN 28 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF LEFLORE AT 410 PM
CDT...MOVING SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3368 8979 3368 9013 3372 9014 3381 9014
      3382 9013 3382 8997
TIME...MOT...LOC 2110Z 316DEG 24KT 3379 9011

19
Special weather statement, Jun 28, 3:21 PM CST, 59 minutes before
MSZ025-282205-
LEFLORE MS-
421 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT FRI JUN 28 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY TO NICKEL
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 9 MILES WEST OF
MINTER CITY TO 5 MILES NORTHWEST OF MINTER CITY AT 422 PM CDT...
MOVING SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHERN LEFLORE COUNTY SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3376 9024 3374 9031 3371 9030 3370 9027
      3374 9024 3373 9020 3364 9010 3359 9010
      3362 9032 3373 9045 3381 9045 3382 9032
TIME...MOT...LOC 2122Z 314DEG 17KT 3378 9042 3377 9034

19
Special weather statement, Jun 28, 3:26 PM CST, 54 minutes before
MSZ018-019-282210-
SUNFLOWER MS-BOLIVAR MS-
426 PM CDT FRI JUN 28 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT FRI JUN 28 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CLEVELAND AT 427 PM CDT...MOVING
SOUTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL BOLIVAR AND CENTRAL SUNFLOWER COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3366 9045 3347 9045 3340 9055 3376 9087
      3388 9071
TIME...MOT...LOC 2127Z 319DEG 19KT 3375 9072

19

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
June 28, 4:20 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

Trees, power lines, and power poles were blown down. A few highway signs were blown over at the intersection of Highway 65 and Highway 35.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452609.